Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 


Convergence of a nonlinear entropy diminishing Control Volume Finite Element scheme for solving anisotropic degenerate parabolic equations

Authors: Clément Cancès and Cindy Guichard
Journal: Math. Comp. 85 (2016), 549-580
MSC (2010): Primary 65M12, 65M08
Published electronically: July 6, 2015
MathSciNet review: 3434871
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we propose and analyze a Control Volume Finite Elements (CVFE) scheme for solving possibly degenerated parabolic equations. This scheme does not require the introduction of the so-called Kirchhoff transform in its definition. We prove that the discrete solution obtained via the scheme remains in the physical range, and that the natural entropy of the problem decreases with time. The convergence of the method is proved as the discretization steps tend to 0. Finally, numerical examples illustrate the efficiency of the method.

References [Enhancements On Off] (What's this?)

  • [1] Gabriel Acosta and Ricardo G. Durán, An optimal Poincaré inequality in $ L^1$ for convex domains, Proc. Amer. Math. Soc. 132 (2004), no. 1, 195-202 (electronic). MR 2021262 (2004j:26031),
  • [2] Hans Wilhelm Alt and Stephan Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z. 183 (1983), no. 3, 311-341. MR 706391 (85c:35059),
  • [3] Ophélie Angelini, Konstantin Brenner, and Danielle Hilhorst, A finite volume method on general meshes for a degenerate parabolic convection-reaction-diffusion equation, Numer. Math. 123 (2013), no. 2, 219-257. MR 3010179,
  • [4] Hedy Attouch, Giuseppe Buttazzo, and Gérard Michaille, Variational Analysis in Sobolev and BV Spaces, MPS/SIAM Series on Optimization, vol. 6, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA; Mathematical Programming Society (MPS), Philadelphia, PA, 2006. Applications to PDEs and optimization. MR 2192832 (2006j:49001)
  • [5] B. R. Baliga and S. V. Patankar, A control volume finite-element method for two-dimensional fluid flow and heat transfer, Numerical Heat Transfer 6 (1983), no. 3, 245-261.
  • [6] J. Bear, Dynamic of Fluids in Porous Media, American Elsevier, New York, 1972.
  • [7] Marianne Bessemoulin-Chatard and Francis Filbet, A finite volume scheme for nonlinear degenerate parabolic equations, SIAM J. Sci. Comput. 34 (2012), no. 5, B559-B583. MR 3023729,
  • [8] M. Bessemoulin-Chatard, Développement et analyse de schémas volumes finis motivés par la présentation de comportements asymptotiques. Application à des modèles issus de la physique et de la biologie, Ph.D. thesis, Université Blaise Pascal - Clermont-Ferrand II, 2012.
  • [9] Konstantin Brenner, Clément Cancès, and Danielle Hilhorst, Finite volume approximation for an immiscible two-phase flow in porous media with discontinuous capillary pressure, Comput. Geosci. 17 (2013), no. 3, 573-597. MR 3050007,
  • [10] K. Brenner and R. Masson, Convergence of a vertex centered discretization of two-phase darcy flows on general meshes, Int. J. Finite Vol. 10 (2013), 1-37.
  • [11] Haïm Brezis, Analyse fonctionnelle, Collection Mathématiques Appliquées pour la Maîtrise. [Collection of Applied Mathematics for the Master's Degree], Masson, Paris, 1983 (French). Théorie et applications. [Theory and applications]. MR 697382 (85a:46001)
  • [12] Fulvia Buzzi, Michael Lenzinger, and Ben Schweizer, Interface conditions for degenerate two-phase flow equations in one space dimension, Analysis (Munich) 29 (2009), no. 3, 299-316. MR 2568885 (2011a:35403),
  • [13] Clément Cancès, Thierry Gallouët, and Alessio Porretta, Two-phase flows involving capillary barriers in heterogeneous porous media, Interfaces Free Bound. 11 (2009), no. 2, 239-258. MR 2511641 (2010f:35171),
  • [14] C. Cancès, M. Ibrahim, and M. Saad, On a nonlinear control volume finite element method for degenerate anisotropic reaction-convection-diffusion systems modeling the chemotaxis process, HAL: hal-01119210, 2015.
  • [15] Clément Cancès and Michel Pierre, An existence result for multidimensional immiscible two-phase flows with discontinuous capillary pressure field, SIAM J. Math. Anal. 44 (2012), no. 2, 966-992. MR 2914257,
  • [16] José Carrillo, Entropy solutions for nonlinear degenerate problems, Arch. Ration. Mech. Anal. 147 (1999), no. 4, 269-361. MR 1709116 (2000m:35132),
  • [17] J. Casado-Díaz, T. Chacón Rebollo, V. Girault, M. Gómez Mármol, and F. Murat, Finite elements approximation of second order linear elliptic equations in divergence form with right-hand side in $ L^1$, Numer. Math. 105 (2007), no. 3, 337-374. MR 2266830 (2007k:65175),
  • [18] M. A. Celia and P. Binning, A mass conservative numerical solution for two-phase flow in porous media with application to unsaturated flow, Water Res. Res. 28 (1992), no. 10, 2819-2828.
  • [19] Claire Chainais-Hillairet, Entropy method and asymptotic behaviours of finite volume schemes, Finite volumes for complex applications. VII. Methods and theoretical aspects, Springer Proc. Math. Stat., vol. 77, Springer, Cham, 2014, pp. 17-35. MR 3213334,
  • [20] C. Chainais-Hillairet, A. Jüngel, and Schuchnigg S., Entropy-dissipative discretization of nonlinear diffusion equations and discrete Beckner inequalities, HAL : hal-00924282, 2014. To appear in M2AN Math. Model. Numer. Anal.
  • [21] Klaus Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin, 1985. MR 787404 (86j:47001)
  • [22] Jérôme Droniou, Thierry Gallouët, and Raphaèle Herbin, A finite volume scheme for a noncoercive elliptic equation with measure data, SIAM J. Numer. Anal. 41 (2003), no. 6, 1997-2031 (electronic). MR 2034602 (2005b:65117),
  • [23] Alexandre Ern and Jean-Luc Guermond, Theory and Practice of Finite Elements, Applied Mathematical Sciences, vol. 159, Springer-Verlag, New York, 2004. MR 2050138 (2005d:65002)
  • [24] R. Eymard, P. Féron, T. Gallouët, C. Guichard, and R. Herbin, Gradient schemes for the stefan problem, Int. J. Finite Vol. 13 (2013), 1-37.
  • [25] R. Eymard, T. Gallouët, M. Ghilani, and R. Herbin, Error estimates for the approximate solutions of a nonlinear hyperbolic equation given by finite volume schemes, IMA J. Numer. Anal. 18 (1998), no. 4, 563-594. MR 1681074 (2000b:65180),
  • [26] R. Eymard, T. Gallouët, C. Guichard, R. Herbin, and R. Masson, TP or not TP, that is the question, Comput. Geosci. 18 (2014), no. 3-4, 285-296. MR 3253749,
  • [27] Robert Eymard, Thierry Gallouët, and Raphaèle Herbin, Finite volume methods, Handb. Numer. Anal., VII, North-Holland, Amsterdam, 2000, pp. 713-1020. MR 1804748 (2002e:65138)
  • [28] Robert Eymard, Thierry Gallouët, Raphaèle Herbin, and Anthony Michel, Convergence of a finite volume scheme for nonlinear degenerate parabolic equations, Numer. Math. 92 (2002), no. 1, 41-82. MR 1917365 (2003e:65159),
  • [29] R. Eymard, T. Gallouët, D. Hilhorst, and Y. Naït Slimane, Finite volumes and nonlinear diffusion equations, RAIRO Modél. Math. Anal. Numér. 32 (1998), no. 6, 747-761 (English, with English and French summaries). MR 1652593 (99j:65166)
  • [30] Robert Eymard, Michaël Gutnic, and Danielle Hilhorst, The finite volume method for Richards equation, Comput. Geosci. 3 (1999), no. 3-4, 259-294 (2000). MR 1750075 (2001b:65110),
  • [31] Robert Eymard, Raphaèle Herbin, and Anthony Michel, Mathematical study of a petroleum-engineering scheme, M2AN Math. Model. Numer. Anal. 37 (2003), no. 6, 937-972. MR 2026403 (2004j:76147),
  • [32] Robert Eymard, Danielle Hilhorst, and Martin Vohralík, A combined finite volume-nonconforming/mixed-hybrid finite element scheme for degenerate parabolic problems, Numer. Math. 105 (2006), no. 1, 73-131. MR 2257386 (2007i:76066),
  • [33] Robert Eymard, Danielle Hilhorst, and Martin Vohralík, A combined finite volume-finite element scheme for the discretization of strongly nonlinear convection-diffusion-reaction problems on nonmatching grids, Numer. Methods Partial Differential Equations 26 (2010), no. 3, 612-646. MR 2656303 (2011d:65247),
  • [34] T. Gallouët and J.-C. Latché, Compactness of discrete approximate solutions to parabolic PDEs--application to a turbulence model, Commun. Pure Appl. Anal. 11 (2012), no. 6, 2371-2391. MR 2912752,
  • [35] Raphaèle Herbin and Florence Hubert, Benchmark on discretization schemes for anisotropic diffusion problems on general grids, Finite volumes for complex applications V, ISTE, London, 2008, pp. 659-692. MR 2451465 (2010a:65211)
  • [36] Ralf Huber and Rainer Helmig, Node-centered finite volume discretizations for the numerical simulation of multiphase flow in heterogeneous porous media, Comput. Geosci. 4 (2000), no. 2, 141-164. MR 1800561 (2001j:76073),
  • [37] Jean Leray and Jules Schauder, Topologie et équations fonctionnelles, Ann. Sci. École Norm. Sup. (3) 51 (1934), 45-78 (French). MR 1509338
  • [38] Felix Otto, $ L^1$-contraction and uniqueness for quasilinear elliptic-parabolic equations, J. Differential Equations 131 (1996), no. 1, 20-38. MR 1415045 (97i:35125),
  • [39] Felix Otto, The geometry of dissipative evolution equations: the porous medium equation, Comm. Partial Differential Equations 26 (2001), no. 1-2, 101-174. MR 1842429 (2002j:35180),
  • [40] Bilal Saad and Mazen Saad, Study of full implicit petroleum engineering finite-volume scheme for compressible two-phase flow in porous media, SIAM J. Numer. Anal. 51 (2013), no. 1, 716-741. MR 3033030,
  • [41] Bilal Saad and Mazen Saad, Numerical analysis of a non equilibrium two-component two-compressible flow in porous media, Discrete Contin. Dyn. Syst. Ser. S 7 (2014), no. 2, 317-346. MR 3109475,
  • [42] Ben Schweizer, The Richards equation with hysteresis and degenerate capillary pressure, J. Differential Equations 252 (2012), no. 10, 5594-5612. MR 2902128,
  • [43] Jacques Simon, Compact sets in the space $ L^p(0,T;B)$, Ann. Mat. Pura Appl. (4) 146 (1987), 65-96. MR 916688 (89c:46055),
  • [44] Juan Luis Vázquez, The Porous Medium Equation, Mathematical Theory, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, Oxford, 2007. MR 2286292 (2008e:35003)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M08

Retrieve articles in all journals with MSC (2010): 65M12, 65M08

Additional Information

Clément Cancès
Affiliation: Sorbonne Universités, UPMC Univ Paris 06, UMR 7598, Laboratoire Jacques-Louis Lions, F-75005 Paris, France; CNRS, UMR 7598, Laboratoire Jacques-Louis Lions, F-75005, Paris, France

Cindy Guichard
Affiliation: Sorbonne Universités, UPMC Univ Paris 06, UMR 7598, Laboratoire Jacques-Louis Lions, F-75005, Paris, France; CNRS, UMR 7598, Laboratoire Jacques-Louis Lions, F-75005, Paris, France; Inria, ANGE project-team, Rocquencourt - B.P. 105, F78153 Le Chesnay cedex, France; CEREMA, ANGE project-team, 134 rue de Beauvais, F-60280 Margny-Lès-Compiègne, France

Received by editor(s): March 14, 2014
Received by editor(s) in revised form: August 29, 2014
Published electronically: July 6, 2015
Additional Notes: This work was supported by the French National Research Agency ANR (project GeoPor, grant ANR-13-JS01-0007-01).
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society